Alert archive / Minnesota / Special Weather Statements in 2023

Special Weather Statement, NWS Twin Cities, MN

March 31, 2023Scott County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 31, 2023, 3:14 PM CDT for Scott County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2023, 3:14 PM CDT (20:14 UTC)
Expired
Mar 31, 2023, 3:30 PM CDT
In force
16 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS83 KMPX 312014
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Mar 31 2023
 
MNZ069-312030-
Scott MN-
314 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of south central Scott
County through 330 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Prague, or 23 miles west of Northfield, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Jordan around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4470 9365 4471 9362 4467 9346 4454 9356
      4455 9369
TIME...MOT...LOC 2013Z 201DEG 20KT 4457 9360 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Dye

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 31, 12:19 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 31, 12:19 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1219 PM CDT Fri Mar 31 2023

.UPDATE...
Issued at 949 AM CDT Fri Mar 31 2023

Quick update was made to adjust the timing of some headlines. It
appears it won't be until late afternoon across central MN when we'll
see widespread wintry precip begin developing and not until this
evening when precip turns to all snow and blizzard conditions begin
across west central MN.

Snowfall amounts remain mostly unchanged at this time. As 12Z model
output continues to roll in, it does appear there is some potential
for higher totals in a corridor from southwest MN to west central WI.
However, assuming 1 inch/hr rates for the entire duration of 6 to 8
hours of snowfall, that would give us 6 to 8 inches. Unless rates are
closer to 2 inches, some skepticism is needed when looking at raw
snow accumulation of 10 to 12 inches from models. Wind will also be a
big factor which will limit snow ratios closer to 10:1.

Regardless of snow amount, the heavy rate of snow combined with wind
gusts of 40 to 50 mph will lead to high impacts on travel tonight.
The Blizzard Warning may need to be expanded considering falling snow
itself may bring visibilities down to 1/4 mile.

&&

.DISCUSSION...(Today through Thursday)
Issued at 415 AM CDT Fri Mar 31 2023

KEY MESSAGES:

- Complex, multi-faceted prolonged wintry system to impact the
  central CONUS through tonight with rain, thunder, ice and snow.

- Winter Weather Advisories for freezing rain in central and western
  MN will transition to Blizzard Warnings for western MN and Winter
  Storm Warnings for much of central/southern/eastern MN into western
  WI.

- Strong warm air advection on Sunday may fairly widespread highs of
  at least 50 degrees for points south and east of the Twin Cities.

- Another multi-faceted spring system by the middle of next week as
  seasonably cool temperatures stick around.

TODAY THROUGH SUNDAY...Our complex wintry storm expected to have
multiple impacts across the Upper Midwest is well underway, with many
reports of freezing rain over western and central MN into northwest
WI. Meanwhile, moderate to heavy rain along with scattered
thunderstorms have overspread much of southern and eastern MN into
western WI overnight, some producing pea sized hail, even with
temperatures ranging 34-36 degrees at the surface. This convective
precipitation is associated with strong low-level isentropic lift as
a leading warm front well ahead of the low pressure center (currently
over central Nebraska) extends ENE over northern IA and southern WI.
The low, down to near 992mb, will slowly lumber E over eastern
Nebraska and northern Iowa through this afternoon. The warm front
will nudge ever-so-slightly into southeast MN, producing a stark
range of temperatures in that portion of the state. Highs around the
I-90 corridor will run from the mid 40s to mid 50s, while from
Mankato northward through the rest of the WFO MPX coverage area will
range from the lower 30s to lower 40s. This temperature gradient may
fluctuate depending on exactly where the warm front settles, and this
will also impact convective development this afternoon. Additional
thunderstorms are likely to develop over southern MN, and those close
to the warm front may be capable of producing large hail and a few
tornadoes, evidenced by large curved model hodographs, indicative of
strong wind speed differences and backing winds with height. Not far
displaced to the south there is an Enhanced Risk (Level 3) of severe
thunderstorms, with a Moderate Risk (Level 4) over eastern IA today
so this bears watching should the low track just slightly north of
expected. By late afternoon, the potent upper level trough ushering
the low along and helping it deepen will become more negatively
tilted, activating the cold conveyor belt and forcing strong cooling
of the atmosphere over the coverage area from the top down. This will
eliminate the warm layer responsible for the icy precipitation and
force the p-type to become all snow. A deformation band potentially
responsible for producing heavy snow over central portions of our
coverage area from west to east looks to set up this evening. Working
with available deep moisture to make for liquid QPF from 0.60-1.20",
periods of heavy snow are expected this evening, including rates of
1-2 in/hr at times. There will be relative minimums of snow from STC
northward and MKT southward, which may see ranges of only 1-3" of
snow. Despite these low amounts, blowing snow is certainly a concern
as strong winds develop later today and persist through this evening
and tonight due to a very tight pressure gradient developing between
the exiting low and incoming high pressure. Sustained winds of
20-30mph with gusts 40-50mph will likely produce blizzard conditions
in the open lands of western MN with near blizzard conditions in
southern-eastern MN into western WI, despite the more wooded and
urban landscapes. Even with the lower snow amounts, reduced
visibility and travel hazards are certainly concerns so have opted to
keep the Winter Storm Warnings ongoing and issue Blizzard Warnings in
western MN. The I-90 corridor is the biggest question mark since snow
amounts will be lowest as will wind speeds relatively speaking, so
have kept the Advisory going there. These headlines still have time
to be adjusted before the snowfall commences later this afternoon
into this evening based on model trends and forecaster collaboration.
The snow will end from west to east late tonight through Saturday
morning as high pressure moves in and settles atop the region for the
weekend. While temperatures will remain below normal on Saturday with
post-storm cold air advection, ridging aloft in conjunction the the
high moving atop the Appalachians will promote strong warm air
advection due to a deep southerly surge of warm air into the Upper
Midwest. Even with increased cloud cover likely for Sunday, highs
will push to the lower 40s to lower 50s for most of the WFO MPX
coverage area (the exception being west-central MN which will hold in
the 30s). Model guidance has come back down a bit on the expanse of
50-degree highs expected for Sunday, thus the Twin Cities may fall
just short of hitting 50 degrees for the first time this year. But
still, most areas south of a line from Fairmont to New Prague MN to
Eau Claire WI have a good chance of reaching 50 degrees on Sunday.

MONDAY THROUGH FRIDAY... After a mild for most Sunday, Monday
shouldn't be much different other than a few degrees cooler. High
pressure will linger to our west ahead of the next strong low
pressure system to span the CONUS. By Tuesday, this system will be
on the doorstep. Ensembles are in decent agreement for another few
tenths of QPF on the low end and upwards of an inch QPF on the high
end. Again, the issue with this system will be determining P-Types,
given the spring tendency to have strong thermal gradients. Where
the thermal gradient sets up will be largely determined by the track
of the low, which is uncertain at this time (Day 5). The location of
this gradient will determine where the rain/snow line sets up. The
further east the low tracks, the deeper in the cold sector we will
be and more snow would be the result. The opposite can be said if
the low tracks further west, placing us closer to the warm sector.
As for our forecast, it is looking like the bulk of the snow from
that system will miss us to the north and west, but again, we are
still five days out. Despite the heaviest snow not being centered
over the MPX CWA at this time, decent amounts of QPF are, meaning
Tuesday and Wednesday will be wet regardless.

Looking at temperatures through next week, seasonably cool remains
the theme. Highs are forecast in the 30s and 40s most of the week,
with a potential (relative) warm up by Friday. Winds will pick up as
the pressure gradient tightens before, during, and after the
aforementioned midweek system, but otherwise should behave
themselves (and advect some warm air by Friday). A few ensembles are
denoting, albeit in a disorganized fashion, a few more chances for
QPF late next weekend, but we will focus on the two systems ahead of
that first.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Mar 31 2023

Light precipitation will continue on and off today with a few
thunderstorms developing late this afternoon. Widespread precip will
develop later this afternoon and turn to snow from northwest to
southeast this evening. Probabilities for snow rates greater than 1
inch per hour across most of the area from RWF to MSP and to WI is
greater than 70% with sizable probabilities for 2 inch/hr as well.
This heavy snow will reduce visibilities to 1/4 mile or less at these
TAF sites for much of the night. North winds increasing with gusts
of 35 to 40 kts will make for widespread blowing snow as well.
Conditions should improve quickly late tonight and early Saturday
morning as drier air arrives and winds subside.

KMSP...A few showers will remain nearby through the afternoon, with
steadier precip arriving by 01Z. As the main round of precip
develops, could see a few storms - mostly between 23-01Z. Precip will
transition to heavy snow about 02Z, although that may shift by 30
minutes either way. Snow will begin tapering off after 08Z.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind NW 5-10 kts becoming light/variable.
SUN...VFR. Wind S becoming W 10-15 kts.
MON...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 4 PM CDT this afternoon for Benton-
     Douglas-Kanabec-Mille Lacs-Morrison-Stearns-Todd.

     Winter Storm Warning from 4 PM this afternoon to 7 AM CDT Saturday
     for Benton-Douglas-Kanabec-Mille Lacs-Morrison-Stearns-Todd.

     Winter Weather Advisory until 7 PM CDT this evening for Chippewa-
     Lac Qui Parle-Pope-Stevens-Swift-Yellow Medicine.

     Blizzard Warning from 7 PM this evening to 7 AM CDT Saturday for
     Brown-Chippewa-Kandiyohi-Lac Qui Parle-Pope-Redwood-Renville-
     Stevens-Swift-Watonwan-Yellow Medicine.

     Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
     for Anoka-Carver-Chisago-Dakota-Hennepin-Isanti-McLeod-Meeker-
     Nicollet-Ramsey-Scott-Sherburne-Sibley-Washington-Wright.

     Winter Storm Warning from 10 PM this evening to 7 AM CDT Saturday
     for Blue Earth-Goodhue-Le Sueur-Rice-Steele-Waseca.

     Winter Weather Advisory from 10 PM this evening to 7 AM CDT
     Saturday for Faribault-Freeborn-Martin.

WI...Winter Storm Warning from 7 PM this evening to 7 AM CDT Saturday
     for Barron-Polk-Rusk-St. Croix.

     Winter Storm Warning from 10 PM this evening to 7 AM CDT Saturday
     for Chippewa-Dunn-Eau Claire-Pepin-Pierce.

&&

UPDATE...Borghoff
DISCUSSION...JPC/PEM
AVIATION...Borghoff
Hazardous weather outlook, Mar 31, 2:52 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Mar 31 2023

MNZ047>049-051>070-073>078-082>085-091-092-WIZ014>016-023>028-
011945-
Stevens-Pope-Stearns-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Polk-Barron-Rusk-St. Croix-Pierce-
Dunn-Pepin-Eau Claire-
252 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A Blizzard Warning is in effect tonight for several hours of heavy
snow and strong winds, leading to whiteout conditions. Please
refer to the Winter Weather Message for more information.

There is a chance of thunderstorms through early evening. Some
storms could contain hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system is likely to impact the Upper Midwest
Tuesday and Wednesday, bringing a mixture of precipitation types
to the area.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

MNZ041>045-050-093-011945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Benton-Freeborn-
252 PM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

A Winter Storm Warning is in effect tonight for a period of heavy
snow and strong winds. Please refer to the Winter Weather Message
for more information.

There is a chance of thunderstorms through early evening. Some
storms could contain hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A large storm system is likely to impact the Upper Midwest
Tuesday and Wednesday, bringing a mixture of precipitation types
to the area.

.SPOTTER INFORMATION STATEMENT...

Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.

Borghoff

In the hours before

Special weather statement, Mar 31, 2:14 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
214 PM CDT Fri Mar 31 2023

MNZ076-311930-
Le Sueur MN-
214 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of central Le Sueur
County through 230 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cleveland, or 15 miles northeast of Mankato, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Le Sueur around 220 PM CDT.

This includes U.S. Highway 169 between mile markers 79 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4447 9392 4451 9388 4455 9391 4454 9364
      4424 9376 4424 9395
TIME...MOT...LOC 1913Z 193DEG 41KT 4436 9384

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Mar 31, 2:37 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
237 PM CDT Fri Mar 31 2023

MNZ069-076-312000-
Le Sueur MN-Scott MN-
237 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of north central Le
Sueur and southwestern Scott Counties through 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Le Sueur, or 23 miles north of Mankato, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Belle Plaine around 255 PM CDT.

This includes U.S. Highway 169 between mile markers 81 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4444 9388 4461 9386 4462 9385 4463 9382
      4461 9365 4443 9377
TIME...MOT...LOC 1937Z 192DEG 25KT 4448 9381

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye
Special weather statement, Mar 31, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
314 PM CDT Fri Mar 31 2023

MNZ069-312030-
Scott MN-
314 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of south central Scott
County through 330 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Prague, or 23 miles west of Northfield, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Jordan around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4470 9365 4471 9362 4467 9346 4454 9356
      4455 9369
TIME...MOT...LOC 2013Z 201DEG 20KT 4457 9360

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:23 PM CDTWinter Storm WarningMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 34 more34 hr
Mar 30, 9:23 PM CDTWinter Weather AdvisoryMPXFaribault, Freeborn, Martin17 hr
Mar 31, 12:57 AM CDTSpecial Weather StatementMPXDakota, Le Sueur, Rice, Scott3 hr
Mar 31, 3:41 AM CDTBlizzard WarningMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Chisago and 29 more27 hr
Mar 31, 2:14 PM CDTSpecial Weather StatementMPXLe Sueur16 min
Mar 31, 2:37 PM CDTSpecial Weather StatementMPXLe Sueur23 min
Mar 31, 3:18 PM CDTSpecial Weather StatementMPXBenton27 min
Mar 31, 3:35 PM CDTSpecial Weather StatementMPXScott25 min
Mar 31, 3:57 PM CDTSpecial Weather StatementMPXHennepin18 min
Mar 31, 4:11 PM CDTSpecial Weather StatementMPXWaseca19 min
Mar 31, 4:19 PM CDTSevere Thunderstorm WarningMPXWaseca26 min
Mar 31, 4:21 PM CDTSpecial Weather StatementMPXHennepin24 min
Mar 31, 5:32 PM CDTSpecial Weather StatementMPXCarver28 min
Mar 31, 6:05 PM CDTSpecial Weather StatementMPXHennepin55 min

Nearby

Special Weather Statements in Minnesota, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.